Advertisement

A limiting obstacle type problem for the inhomogeneous p-fractional Laplacian

  • João Vitor da SilvaEmail author
  • Ariel M. Salort
Article
  • 77 Downloads

Abstract

In this manuscript we study an inhomogeneous obstacle type problem involving a fractional p-Laplacian type operator. First, we focus our attention in establishing existence and uniform estimates for any family of solutions \(\{u_p\}_{p \ge 2}\) which depend on the data of the problem and universal parameters. Next, we analyze the asymptotic behavior of such a family as \(p \rightarrow \infty \). At this point, we prove that \(\displaystyle \lim \nolimits _{p\rightarrow \infty } u_p(x) = u_{\infty }(x)\) there exists (up to a subsequence), verifies a limiting obstacle type problem in the viscosity sense, and it is an s-Hölder continuous function. We also present several explicit examples, as well as further features of the limit solutions and their free boundaries. In order to establish our results we overcome several technical difficulties and develop new strategies, which were not present in the literature for this type of problems. Finally, we remark that our results are new even for problems governed by fractional p-Laplacian operator, as well as they extend the previous ones by dealing with more general non-local operators, source terms and boundary data.

Mathematics Subject Classification

35J60 35B65 

Notes

Acknowledgements

We would like to thank Prof. Julio D. Rossi for sharing his intuition about the s-Hölder extension with obstacle constraint in the Sect. 2.3, as well as his insightful clarifications about the correct definition of limit operator. This work was partially supported by Consejo Nacional de Investigaciones Científicas y Técnicas (CONICET-Argentina) under grant PIP GI No. 11220150100036CO and Coordenação de Aperfeiçoamento de Pessoal de Nível Superior (PNPD/CAPES-UnB-Brazil). J.V. da Silva and A. Salort are members of CONICET.

References

  1. 1.
    Andersson, J., Lindgren, E., Shahgholian, H.: Optimal regularity for the obstacle problem for the \(p\)-Laplacian. J. Differ. Equ. 259(6), 2167–2179 (2015)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Barles, G., Imbert, C.: Second-order elliptic integro-differential equations: viscosity solutions theory revisited. Ann. Inst. H. Poincaré Anal. Non Linéaire 25(3), 567–585 (2008)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Blanc, P., da Silva, J.V., Rossi, J.D.: A limiting free boundary problem with gradient constraint and tug-of-war games. Ann. Mat. Pura Appl. (2019).  https://doi.org/10.1007/s10231-019-00825-0 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bjorland, C., Caffarelli, L., Figalli, A.: Non-local gradient dependent operators. Adv. Math. 230, 1859–1894 (2012)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bjorland, C., Caffarelli, L., Figalli, A.: Nonlocal tug-of-war and the infinity fractional Laplacian. Commun. Pure Appl. Math. 65(3), 337–380 (2012)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bucur, C., Valdinocci, E.: Nonlocal Diffusion and Applications. Lecture Notes of the Unione Matematica Italiana, 20. Springer, [Cham]; Unione Matematica Italiana, Bologna, p. xii+155 (2016). ISBN: 978-3-319-28738-6, 978-3-319-28739-3Google Scholar
  7. 7.
    Caffarelli, L.A.: The Obstacle Problem. Lezioni Fermiane. [Fermi Lectures] Accademia Nazionale dei Lincei, Rome; Scuola Normale Superiore, Pisa, p. ii+54 (1998)Google Scholar
  8. 8.
    Caffarelli, L.A., Ros-Oton, X., Serra, J.: Obstacle problems for integro-differential operators: regularity of solutions and free boundaries. Invent. Math. 208(3), 1155–1211 (2017)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Caffarelli, L.A., Salsa, S.: A Geometric Approach to Free Boundary Problems. Graduate Studies in Mathematics, 68, p. x+270. American Mathematical Society, Providence, RI (2005). ISBN: 0-8218-3784-2zbMATHGoogle Scholar
  10. 10.
    Caffarelli, L.A., Salsa, S., Silvestre, L.: Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian. Invent. Math. 171(2), 425–461 (2008)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Caffarelli, L.A., Silvestre, L.: An extension problem related to the fractional Laplacian. Commun. Partial Differ. Equ. 32(7–9), 1245–1260 (2007)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Capitanelli, R., Vivaldi, M.A.: Limit of \(p\)-Laplacian obstacle problems. arXiv:1811.03863v1
  13. 13.
    Chambolle, A., Lindgren, E., Monneau, R.: A Hölder Infinity Laplacian. ESAIM Control Optim. Calc. Var. 18(3), 799–835 (2012)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Danielli, D., Salsa, S.: Obstacle Problems Involving the Fractional Laplacian. Recent Developments in Nonlocal theory, pp. 81–164. De Gruyter, Berlin (2018)zbMATHGoogle Scholar
  15. 15.
    da Silva, J.V., Vivas, H.: The obstacle problem for a class of degenerate fully nonlinear operators. Preprint arXiv:1905.06146v2
  16. 16.
    da Silva, J.V., Rossi, J.D.: The limit as \(p\rightarrow \infty \) in free boundary problems with fractional \(p\)-Laplacians. Trans. Am. Math. Soc. 371(4), 2739–2769 (2019)MathSciNetCrossRefGoogle Scholar
  17. 17.
    da Silva, J.V., Rossi, J.D.: A limit case in non-isotropic two-phase minimization problems driven by \(p\)-Laplacians. Interfaces Free Bound. 20(3), 379–406 (2018)MathSciNetCrossRefGoogle Scholar
  18. 18.
    da Silva, J.V., Rossi, J.D., Salort, A.: Regularity properties for \(p\)-dead core problems and their asymptotic limit as \(p \rightarrow \infty \). J. Lond. Math. Soc. (2) 99, 69–96 (2019)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Di Castro, A., Kuusi, T., Palatucci, G.: Local behavior of fractional \(p\)-minimizers. Ann. Inst. H. Poincaré Anal. Non Linéaire 33(5), 1279–1299 (2016)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Di Nezza, E., Palatucci, G., Valdinoci, E.: Hitchhiker’s guide to the fractional Sobolev spaces. Bull. Sci. Math. 136(5), 521–573 (2012)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Ferreira, R., Llanos, M.P.: Limit problems for a Fractional \(p\)-Laplacian as \(p \rightarrow \infty \). NoDEA Nonlinear Differ. Equ. Appl. 23(2), 14 (2016)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Figalli, A.: Regularity of interfaces in phase transitions via obstacle problems. In: Proceedings of the International Congress of Mathematicians (2018)Google Scholar
  23. 23.
    Giusti, E.: Minimal Surfaces and Functions of Bounded Variation. Monographs in Mathematics, 80, p. xii+240. Birkhäuser Verlag, Basel (1984). ISBN: 0-8176-3153-4CrossRefGoogle Scholar
  24. 24.
    Iannizzotto, A., Mosconi, S., Squassina, M.: Global Hölder regularity for the fractional \(p\)-Laplacian. Rev. Mat. Iberoam. 32(4), 1353–1392 (2016)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Iannizzotto, A., Mosconi, S., Squassina, M.: A note on global regularity for the weak solutions of fractional \(p\)-Laplacian equations. Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl. 27(1), 15–24 (2016)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Juutinen, P., Parviainen, M., Rossi, J.D.: Discontinuous gradient constraints and the infinity Laplacian. Int. Math. Res. Not. IMRN 8, 2451–2492 (2016)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Korvenpää, J., Kuusi, T., Lindgren, E.: Equivalence of solutions to fractional \(p\)-Laplace type equations. J. Math. Pures Appl. (2017).  https://doi.org/10.1016/j.matpur.2017.10.004 CrossRefGoogle Scholar
  28. 28.
    Korvenpää, J., Kuusi, T., Palatucci, G.: Hölder continuity up to the boundary for a class of fractional obstacle problems. Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl. 27(3), 355–367 (2016)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Korvenpää, J., Kuusi, T., Palatucci, G.: The obstacle problem for nonlinear integro-differential operators. Calc. Var. Partial Differ. Equ. 55(3), 63 (2016) MathSciNetCrossRefGoogle Scholar
  30. 30.
    Kuusi, T., Mingione, G., Sire, Y.: Regularity Issues Involving the Fractional \(p\)-Laplacian. Recent Developments in Nonlocal Theory, pp. 303–334. De Gruyter, Berlin (2018)zbMATHGoogle Scholar
  31. 31.
    Lindgren, E.: Hölder estimates for viscosity solutions of equations of fractional \(p\)-Laplace type. NoDEA Nonlinear Differ. Equ. Appl. 23(5), 55 (2016)CrossRefGoogle Scholar
  32. 32.
    Manfredi, J.J., Rossi, J.D., Somersille, S.: An obstacle problem for tug-of-war games. Commun. Pure Appl. Anal. 14(1), 217–228 (2015)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Palatucci, G.: The Dirichlet problem for the \(p\)-fractional Laplace equation. Nonlinear Anal. 177(part b), 699–732 (2018)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Rodrigues, J.F.: Obstacle problems in mathematical physics. North-Holland Mathematics Studies, 134. Notas de Matemática [Mathematical Notes], 114. North-Holland Publishing Co., Amsterdam, p. xvi+352. ISBN: 0-444-70187-7 (1987)CrossRefGoogle Scholar
  35. 35.
    Rossi, J.D., Teixeira, E.V.: A limiting free boundary problem ruled by Aronsson’s equation. Trans. Am. Math. Soc. 364(2), 703–719 (2012)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Rossi, J.D., Teixeira, E.V., Urbano, J.M.: Optimal regularity at the free boundary for the infinity obstacle problem. Interfaces Free Bound. 17(3), 381–398 (2015)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Ros-Oton, X.: Nonlocal elliptic equations in bounded domains: a survey. Publ. Mat. 60, 3–26 (2016)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Ros-Oton, X.: Obstacle problems and free boundaries: an overview. SeMA J. 75, 399–419 (2018)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Salsa, S.: The problems of the obstacle in lower dimension and for the fractional Laplacian. In: Gianazza, U., Lewis, J. (eds.) Regularity Estimates for Nonlinear Elliptic and Parabolic Problems. Lecture Notes in Mathenatics, 2045, Fond. CIME/CIME Found. Subser, pp. 153–244. Springer, Heidelberg (2012) Google Scholar
  40. 40.
    Silvestre, L.: Regularity of the obstacle problem for a fractional power of the Laplace operator. Commun. Pure Appl. Math. 60(1), 67–112 (2007)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Departamento de Matemática, Instituto de Ciências ExatasUniversidade de BrasíliaBrasíliaBrazil
  2. 2.Instituto de Investigaciones Matemáticas Luis A. Santaló (IMAS)CONICETBuenos AiresArgentina
  3. 3.Departamento de Matemática, FCEyNUniversidad de Buenos AiresBuenos AiresArgentina

Personalised recommendations